Publishing in Gut, researchers report that long term use of proton pump inhibitors (PPIs) is linked to a more than doubling in the risk of developing stomach cancer.
An MHRA spokesperson said:
“PPIs are well-established and effective medicines to treat conditions such as stomach ulcers and acid reflux. PPIs available without prescription are only for short term use and at low dose.
“Patient safety is of utmost importance and we keep all emerging evidence under review. If any new advice is considered necessary, this will be communicated to healthcare professionals and patients.”
Prof. Stephen Evans, Professor of Pharmacoepidemiology, London School of Hygiene & Tropical Medicine, said:
“Many observational studies have found adverse effects associated with PPIs. The most plausible explanation for the totality of evidence on this is that those who are given PPIs, and especially those who continue on them long-term, tend to be sicker in a variety of ways than those for whom they are not prescribed.
“The press release follows BMJ policy regarding observational studies in suggesting that “no firm conclusions can be drawn about cause and effect”. However, the paper itself goes beyond an ‘association’ to make a number of causal statements, for example “we found that long-term use of PPIs increased the risk of gastric cancer development”, which goes beyond the logic of the design and analysis of the study.
“It has a number of strengths in terms of the data used, and a thoughtful analysis. The effect of H. Pylori eradication seems to have been dealt with, so the authors have controlled for it well in the study which some previous studies had not done.
“Tables 1 and 2 show that PPI users have very much poorer health than non-users and than users of histamine-2 receptor antagonists (an alternative type of acid reflux drug). The fairly small differences in hazard between the unadjusted analysis and the adjusted analysis suggests that the potentially confounding factors included in the propensity score analysis are not very predictive of the prediction of incidence of gastric cancer – this means it is very unlikely that the authors have found and measured the key risk factors for gastric cancer, so there is more uncertainty in the results.
“It also means that if there are errors in measurement of any of the key risk factors, the propensity score will not fully adjust for the differences between users and non-users of PPIs even if the risk factors are measured. If we do not measure risk factors well but they are real risk factors, it means we measure less precisely the difference we try and adjust for, and therefore we inadequately control for that risk factor. This makes the adjustment less reliable and increases the uncertainty.
“The overall absolute rate of occurrence of gastric cancer in the period studied is about 4 per 10,000 years, and the excess associated with PPI use is around an extra 4 cases per 10,000 years. The absolute risk is small.
“In order to be certain of a causal effect we would need extremely large randomised trials. If a patient notices improvement in the quality of their life in taking a PPI, they may be prepared to trade the fairly small excess risk of gastric cancer for that improvement. However, on a precautionary principle, if the PPI is not necessary, it should not be taken for longer than is required. Many elderly patients have pain that is best treated with a non-steroidal anti-inflammatory drug (NSAID), and the PPI may be required to reduce gastric bleeding and gastric pain caused by the NSAID.
“All effective drugs have unwanted effects, usually adverse, so it is possible that PPIs have gastric cancer as one on those unwanted effects, and this paper offers some possible evidence for this, but is by no means proof of a causal effect.”
* ‘Long-term proton pump inhibitors and risk of gastric cancer development after treatment for Helicobacter pylori: a population-based study’ by Ka Shing Cheung et al. will be published in Gut at 23:30 UK time on Tuesday 31 October 2017, which is also when the embargo will lift.
Prof. Stephen Evans: “I have no conflicts of interest in relation to this.”
None others received.